Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 239, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2001, 10:44 PM CDT for Ida County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 13, 2001, 10:44 PM CDT (03:44 UTC)
- Expired
- Jun 13, 2001, 11:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ida County, IA
The radar
The Omaha radar (KOAX), 130 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 10:57 PM CDT | Thunderstorm Wind 61 E | Ida Grove, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 6:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4371 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 17.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 140345 SVRFSD IAC093-140415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1044 PM CDT WED JUN 13 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IDA COUNTY IN NORTHWEST IOWA * UNTIL 1115 PM CDT * AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BATTLE CREEK...OR ABOUT 6 MILES SOUTHWEST OF IDA GROVE...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... IDA GROVE AROUND 1050 PM CDT THIS EXTENDS THE PREVIOUS WARNING FOR IDA COUNTY. THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4233 9572 4222 9560 4225 9537 4247 9536
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 8:55 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 13, 8:55 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT WED JUN 13 2001
NOT MUCH TIME FOR DISCUSSION DUE TO ONGOING SEVERE WEATHER IN
EASTERN CWA. MAIN SURFACE BOUNDARY JUST EAST OF SOUTH DAKOTA
BORDER...WITH OUTFLOW ON REAR SIDE OF STORMS CAUSING TSRA TO
REDEVELOP ALONG I-29 CORRIDOR. HAVE ALREADY MADE SEVERAL UPDATES
TO ZONES TO COVER CHANGES IN TORNADO AND FLASH FLOOD WATCHES.
.FSD...FLASH FLOOD WATCH LATE TONIGHT THROUGH THURSDAY NIGHT FOR THE
JAMES VALLEY TOWARD THE MO VALLEY.In the hours before
Local storm report, Jun 13, 6:33 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 PM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0624 PM DAKOTA CITY NE 1 INCH HAIL
06/13/01 DAKOTA REPORTED BY STORM
SPOTTER.
0627 PM SIOUX CITY IA .88 INCH HAIL
06/13/01 WOODBURY REPORTED BY STORM
SPOTTER.
0627 PM SOUTH SIOUX CITY NE 1.75 INCH HAIL
06/13/01 DAKOTA REPORTED BY STORM
SPOTTER.Special weather statement, Jun 13, 7:30 PM CDT, 3 hours 14 minutes before
SDZ038>040-050-052>069-140100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 730 PM CDT WED JUN 13 2001 ...TORNADO WATCH NUMBER 415 CANCELLED FOR SOUTHEAST AND EAST CENTRAL SOUTH DAKOTA... THE LINE OF SEVERE THUNDERSTORMS HAS MOVED INTO SOUTWEST MINNESOTA AND NORTHWEST IOWA. THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS SOUTHEAST AND EAST CENTRAL SOUTH DAKOTA...THEREFORE THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL 9 PM HAS BEEN CANCELLED.
Local storm report, Jun 13, 9:19 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
919 PM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0708 PM 15 E BROOKINGS SD TORNADO
06/13/01 BROOKINGS REPORTED BY PUBLIC.
0719 PM 3 NE LAKE BENTON MN TORNADO
06/13/01 LINCOLN REPORTED BY PUBLIC.
0719 PM 3 NE LAKE BENTON MN TORNADO
06/13/01 LINCOLN REPORTED BY PUBLIC.
0731 PM 3 W ROCK VLY IA .88 INCH HAIL
06/13/01 SIOUX REPORTED BY STORM
SPOTTER.
0731 PM 3 W ROCK VLY IA .88 INCH HAIL
06/13/01 SIOUX REPORTED BY STORM
SPOTTER.
0800 PM SIOUX CITY ARPT IA 67 MPH TSTM GUST
06/13/01 WOODBURY OFFICIAL WIND EQUIPMENTLocal storm report, Jun 13, 10:03 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1003 PM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM DAKOTA CITY NE 1 INCH HAIL
06/13/01 DAKOTA HAIL COVERED THE
GROUND. REPORTED BY
STORM SPOTTER.
0709 PM 9 W HUDSON SD .88 INCH HAIL
06/13/01 LINCOLN REPORTED BY STORM
SPOTTER.
0710 PM 5 N ORANGE CITY IA .75 INCH HAIL
06/13/01 SIOUX REPORTED BY STORM
SPOTTER.
0714 PM MERRILL IA .75 INCH HAIL
06/13/01 PLYMOUTH REPORTED BY STORM
SPOTTER.
0720 PM 2 S HINTON IA .75 INCH HAIL
06/13/01 PLYMOUTH REPORTED BY STORM
SPOTTER.
0749 PM HAWARDEN IA .88 INCH HAIL
06/13/01 SIOUX REPORTED BY STORM
SPOTTER.Local storm report, Jun 13, 10:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1023 PM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0718 PM VERDI MN 1 INCH HAIL
06/13/01 LINCOLN REPORTED BY STORM
SPOTTER.
0718 PM VERDI MN TORNADO
06/13/01 LINCOLN DUST AND DEBRIS CLOUD
OBSERVED. REPORTED BY
STORM SPOTTER.
0800 PM (SUX)SIOUX CITY ARPT IA 67 MPH TSTM GUST
06/13/01 WOODBURY MEASURED BY AUTOMATIC
OBSERVING EQUIPMENT.
0820 PM 2 N HOLLAND MN .75 INCH HAIL
06/13/01 PIPESTONE
0820 PM 3 SW TYLER MN TORNADO
06/13/01 LINCOLN REPORTED BY STORM
SPOTTER.
0845 PM 2 E CLOVERDALE IA 65 MPH TSTM GUST
06/13/01 OSCEOLA
0855 PM 4 E TRENT SD .75 INUCH HAIL
06/13/01 MOODY
0935 PM SPENCER IA 88 MPH TSTM GUST
06/13/01 CLAY GUST MEASURED BY MEDIA
EQUIPMENT.Local storm report, Jun 13, 10:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 PM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0402 PM 8 NE BRUCE SD .88 INCH HAIL
06/13/01 BROOKINGS REPORTED BY STORM
SPOTTER.
0627 PM SIOUX CITY IA .88 INCH HAIL
06/13/01 WOODBURY REPORTED BY STORM
SPOTTER.
0627 PM SOUTH SIOUX CITY NE 1.75 INCH HAIL
06/13/01 DAKOTA REPORTED BY STORM
SPOTTER.
0709 PM 6 W HUDSON SD .88 INCH HAIL
06/13/01 LINCOLN
0750 PM 5 NE IVANHOE MN .88 INCH HAIL
06/13/01 LINCOLN REPORTED BY STORM
SPOTTER.
0809 PM SIOUX CITY IA 65 MPH TSTM GUST
06/13/01 WOODBURY REPORTED BY STORM
SPOTTER.
0939 PM WINDOM MUNI ARPT MN 64 MPH TSTM GUST
06/13/01 COTTONWOOD MEASURED BY AUTOMATIC
OBSERVING EQUIPMENT.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:10 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 35 min |
| Jun 13, 7:29 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 46 min |
| Jun 13, 7:39 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 36 min |
| Jun 13, 7:43 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 32 min |
| Jun 13, 7:45 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 45 min |
| Jun 13, 8:14 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 31 min |
| Jun 13, 8:19 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Osceola, Sioux | 41 min |
| Jun 13, 8:26 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 34 min |
| Jun 13, 8:32 PM CDT | Tornado Warning | FSD | O'Brien, Osceola | 28 min |
| Jun 13, 8:50 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 25 min |
| Jun 13, 8:58 PM CDT | Tornado Warning | FSD | Dickinson | 32 min |
| Jun 13, 9:02 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 28 min |
| Jun 13, 9:07 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 23 min |
| Jun 13, 9:16 PM CDT | Tornado Warning | FSD | Clay, O'Brien | 29 min |
| Jun 13, 9:18 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 27 min |
| Jun 13, 9:31 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Osceola | 29 min |
| Jun 13, 9:43 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 32 min |
| Jun 13, 9:46 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Woodbury | 29 min |
| Jun 13, 9:58 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 32 min |
| Jun 13, 9:58 PM CDT | Tornado Warning | FSD | Cherokee, Ida | 32 min |
| Jun 13, 10:22 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 38 min |
| Jun 13, 10:25 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 20 min |
| Jun 13, 11:25 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 20 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.